Thunderstorm Wind, Erie
- When
- August 17, 1:46 PM EST
- Where
- Erie County, 0.82 mi NW of Platea
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.959, -80.340
Tree downed about one-mile northwest of Platea.
At the surface, a low drifted eastward across southern Lake Huron during the afternoon through early evening of the 17th. The attendant warm front moved northeastward across the Lake Ontario region and toward the Upper St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
At the surface, a low drifted eastward across southern Lake Huron during the afternoon through early evening of the 17th. The attendant warm front moved northeastward across the Lake Ontario region and toward the Upper St. Lawrence River Valley. Simultaneously, the attendant cold front moved eastward from southeastern Lower MI and northwest OH to central Lake Erie and north-central OH as northwest PA remained within the warm and humid sector. Scattered multicell thunderstorms impacted northwest PA during the early afternoon through early evening hours. The storms generated isolated straight-line convective wind damage amidst moderate MUCAPE and effective bulk shear, respectively.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 17, 12:57 PM EST, 49 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 157 PM EDT Sat Aug 17 2024 .SYNOPSIS... Low pressure will drift east through the Great Lakes this weekend with a cold front slowly crossing the area today and tonight. The low pressure will exit east on Monday allowing high pressure to build in through midweek. && .NEAR TERM /THROUGH SUNDAY/... Convection is initiating across northern Ohio especially near and along the lakeshore from Mentor eastward to near ERI. Convective cloud tops are glaciating with some lightning recently. Farther west the southwest cyclonic flow has aligned the cumulus cloud streets which are becoming more agitated with some showers already forming. This activity will continue to intensify into the early afternoon and spread to the southeast. Some concentration of the storm clusters may be along the lakeshore east of CLE. Have adjusted POPs slightly for current trends. Deeper wind shear is around 20 knots so storm organization may be hindered with MLCAPE from 1500-2000 J/kg. Previous discussion: The forecast is on track so only slight chances were made to current conditions. Upper low centered over northern Lake Michigan is drifting slowly east with a mid level dry slot progressing over Ohio which is providing partly cloudy skies. Diurnal heating will warm temperatures into the 80s with some increase in MLCAPE to near 1500 J/KG overall all but northwest Ohio. Deep effective wind shear of 20-30 knots can be expected over the se 2/3 of the region. Convection will likely initiate/increase after 17z and be concentrated east of I-71 and especially near the lakeshore east of CLE as lake breeze interactions increase low level convergence. PW is near 1.5" with surface dewpoints in the upper 60s for the most part with the Freezing level near 12800 feet. Areas of heavy rain are possible near the lakeshore east of CLE to ERI with the HREF LPMM near 1-2" in Lake County which seems reasonable. Previous discussion: An upper-level low encompassing much of the Great Lakes will be the primary influencer for the weather forecast as this upper low makes very gradual eastward progress through the near term period. A few isolated showers may be possible this morning but the vast majority of the area should be precipitation-free. The cold front located further west across Lake Michigan and Illinois will likely work its way into Southeast Michigan and Northwest Ohio by this afternoon, which is a little bit further west than previous forecasts. High theta-e air and broad lift will generally support at least scattered showers and thunderstorms within the warm sector this afternoon and evening. Although, most model guidance suggest slightly better forcing with a pre- frontal trough or subtle shortwave aloft for the eastern part of the forecast area, mainly east of I-71, which is where forecast PoPs in the 80-90% range are maximized. Cooler temperatures in the mid-levels along with daytime heating should support the development of moderate instability by the afternoon with most model guidance forecasting 1500-2500 J/kg of MUCAPE. Deep layer shear is generally expected to be in the 20-30 knot range, which is only marginally supportive of organized severe convection. So while expected decent coverage of thunderstorms, especially east of I-71, the severe weather threat is fairly marginal. Modest low-level lapse rates and DCAPE could support strong gusty winds (which will probably be the primary weather hazard) in a few of the strongest storms. Freezing levels are too high for severe hail and low-level shear is too low for tornadoes. Heavy rain is likely with most thunderstorms this afternoon as well, with high PWAT>1.6" and warm cloud depths of ~12kft. Any backbuilding or training of thunderstorms could produce localized flooding. The 00Z HREF LPMM has a few spots spots up to 1.5-2", indicating the potential for localized higher QPF amounts. Precipitation chances decrease after sunset, though not to zero as scattered showers and storms remain possible in parts of Northeast Ohio and Northwest Pennsylvania tonight through tomorrow morning as the upper low becomes centered over southern Ontario and the attendant cold front moves across the forecast area. A CAA regime develops in the wake of the frontal passage with cooler temperatures on Sunday. Modest instability develops on Sunday, with scattered showers and thunderstorms expected areawide during the afternoon/evening hours. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... W'erly to N'erly flow aloft and embedded shortwave disturbances impact our CWA Sunday night through Monday. Simultaneously, a mid/upper-level trough axis over eastern Lake Erie to near the OH/PA border around sunset Sunday evening moves generally E'ward to near the Upper St. Lawrence River Valley and south-central VA by nightfall Monday evening and is followed by a mid/upper-level ridge building slowly from the northern Great Plains and vicinity. At the surface, an occluded low should be centered near western Lake Ontario and the trailing cold front should extend SSW'ward across eastern Lake Erie and near the OH/PA border early Sunday evening. The low will drift E'ward across Lake Ontario through Monday morning before it is absorbed by a new/deepening surface low in vicinity of southern QC and northern ME. This will allow the trailing cold front to exit the rest of our CWA to the east by the wee hours of Monday morning. Behind the front, a trough lingers over the Lake Erie region and Upper OH Valley before a ridge begins to build from the north-central United States and vicinity by Monday afternoon. Net low-level CAA impacts our region behind the front. Overnight lows are expected to reach mainly the upper 50's to mid 60's around daybreak Monday morning. Late afternoon highs on Monday are expected to reach only the mid 60's to lower 70's in NW PA and the upper 60's to upper 70's in northern OH. Periods of isolated to scattered showers/thunderstorms are expected across northern OH and NW PA Sunday night into Monday as low-level convergence and associated ascent along surface trough axes accompanying the aforementioned shortwave disturbances encounter a relatively-humid boundary layer and release weak to perhaps moderate boundary layer CAPE. NW'erly mean low-level flow veering quickly to N'erly and overlapping with a sufficiently-cold and moist low/mid- level atmospheric column over/downwind of ~23C Lake Erie, sizable lake-induced CAPE, and the seeder-feeder process will likely allow lake-enhanced rain showers/thunderstorms to occur over and generally south of the lake Sunday night into Monday. Showers/storms are expected to end steadily from west to east on Monday courtesy of stabilizing subsidence and dry air advection at the surface and aloft accompanying the building ridge. Fair weather is still expected CWA-wide Monday night through Tuesday night as the aforementioned ridge at the surface and aloft continues to build from the north-central United States and vicinity. This building ridge will maintain net low-level CAA across our region. Overnight lows are expected to reach mainly the 50's around daybreak Tuesday and be followed by late afternoon highs reaching only the mid 60's to mid 70's. Overnight lows are expected to reach mainly the mid 40's to mid 50's around daybreak Wednesday. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... Fair weather is expected during this period as the aforementioned ridge aloft builds from the north-central United States and vicinity, the attendant surface ridge continues to impact our area as its embedded high pressure center moves from the central Great Lakes toward Atlantic waters near Long Island, and stabilizing subsidence accompanying the ridge continues to impact our CWA. Overnight lows are forecast to reach mainly the upper 40's to mid 50's around daybreak Thursday and mainly the 50's around daybreak Friday. Diurnal convective mixing of the boundary layer, a lowering/strengthening subsidence inversion, and eventual transition from net low-level CAA to net low-level WAA will allow late afternoon highs in the lower to mid 70's on Wednesday to moderate to the upper 70's to mid 80's by Friday. && .AVIATION /18Z Saturday THROUGH Thursday/... VFR conditions prevail across the region but diurnal heating has initiated convection over northern Ohio and central Ohio. The coverage and intensity will increase until near 21Z ahead of a diffuse slow moving cold front that extends from just south of CHI to southern lower Michigan. The front will sag southeast into the region tonight will gradual wind shift to the west and then northwest. Scattered Showers and thunderstorms with MVFR ceilings and visibility will become concentrated east of I-71 and especially along I-90 east of CLE. The activity is somewhat diurnal and will wane toward sunset and after the weak frontal passage with peak coverage/intensity from 19-22Z. Southwest winds of 10-15 knots can be expected with gusts around 20 knots but higher in storms near 30-40 knots. Lower clouds will spread into the region after midnight with generally MVFR conditions with areas of IFR which will improve toward noon on Sunday. Outlook...Non-VFR possible in showers and thunderstorms through Monday mainly in the afternoon and early evening. Widespread non- VFR appears most likely in low ceilings Sunday into Monday. && .MARINE... Waves are expected to trend 3 feet or less in U.S. waters of Lake Erie through Sunday as wind speeds trend 5 to 15 knots over the lake. An occluded low drifts generally E'ward from central Lower MI to Lake Ontario through Sunday night. This will allow the trailing cold front to drift E'ward across Lake Erie this evening through Sunday night. SW'erly winds ahead of the cold front veer gradually to NNW'erly behind the front. The NNW'erly winds behind the front are expected to freshen to about 15 to 25 knots Sunday night into Monday morning as a trough lingers over Lake Erie and interacts with a ridge that will attempt to build from the Upper Midwest and vicinity. Waves build to as large as 3 to 6 feet, especially east of The Islands where fetch will be greater. A Small Craft Advisory and Beach Hazards Statement will likely be needed. Note: Waterspouts are possible along the cold front and along trough axes behind the front. The aforementioned ridge is expected to build into the Lake Erie region Monday afternoon through Wednesday. In response, NNW'erly winds around 15 to 25 knots Monday afternoon are expected to veer to NNE'erly and ease to around 15 knots by daybreak Tuesday. Accordingly, waves as large as 3 to 6 feet Monday afternoon are expected to subside to 4 feet or less by daybreak Tuesday. Winds around 5 to 15 knots are expected to vary between NNE'erly and E'erly on Tuesday through Wednesday. Waves are forecast to subside to 3 feet or less by midday Tuesday. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. NY...None. MARINE...None. && SYNOPSIS...Saunders NEAR TERM...LaPlante SHORT TERM...Jaszka LONG TERM...Jaszka AVIATION...LaPlante MARINE...Jaszka
Hazardous Weather Outlook National Weather Service Cleveland OH 429 AM EDT Sat Aug 17 2024 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-180830- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 429 AM EDT Sat Aug 17 2024 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Scattered thunderstorms are expected this afternoon. A few of these storms may be strong to severe with isolated damaging wind gusts possible. Heavy rainfall may lead to localized flooding during this time, primarily in low-lying or urban areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-180830- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 429 AM EDT Sat Aug 17 2024 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. Scattered thunderstorms are expected this afternoon. A few of these storms may be strong to severe with isolated damaging wind gusts possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Cleveland OH
157 PM EDT Sat Aug 17 2024
OHZ011-013-021-022-171830-
Summit OH-Geauga OH-Portage OH-Cuyahoga OH-
157 PM EDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PORTAGE...
SOUTHWESTERN GEAUGA...SOUTHEASTERN CUYAHOGA AND NORTHEASTERN SUMMIT
COUNTIES THROUGH 230 PM EDT...
At 157 PM EDT, Doppler radar was tracking a strong thunderstorm near
Macedonia, or 11 miles southeast of Cleveland, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Solon, Twinsburg, Warrensville Heights, Macedonia, South Russell,
Highland Hills, Chesterland, Garfield Heights, Maple Heights, Aurora,
Brecksville, Bedford, Bedford Heights, Independence, Pepper Pike,
Chagrin Falls, Northfield, Reminderville, Orange, and Moreland Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4128 8157 4138 8162 4155 8129 4133 8116
TIME...MOT...LOC 1757Z 248DEG 18KT 4136 8152
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
IversonSpecial Weather Statement
National Weather Service Cleveland OH
200 PM EDT Sat Aug 17 2024
OHZ012>014-089-171830-
Geauga OH-Lake OH-Ashtabula Lakeshore OH-Ashtabula Inland OH-
200 PM EDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GEAUGA...
NORTHEASTERN LAKE AND NORTHWESTERN ASHTABULA COUNTIES THROUGH 230 PM
EDT...
At 159 PM EDT, Doppler radar was tracking a strong thunderstorm near
Madison, or 8 miles east of Painesville, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ashtabula, Geneva-On-The-Lake, Geneva, Madison, Perry, Austinburg,
North Perry, Thompson, and North Madison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4175 8073 4164 8116 4177 8123 4185 8104
4187 8093 4187 8090 4189 8083
TIME...MOT...LOC 1759Z 242DEG 22KT 4172 8108
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
IversonPreliminary Local Storm Report
National Weather Service Cleveland OH
215 PM EDT Sat Aug 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM Marine Tstm Wind 4 NNE Conneaut 41.98N 80.56W
08/17/2024 M40 MPH LEZ149 OH Mesonet
Mesonet station XCON Conneaut Light. 35 knot
wind gust.
&&Special Weather Statement
National Weather Service Cleveland OH
218 PM EDT Sat Aug 17 2024
PAZ001-002-171900-
Northern Erie PA-Southern Erie PA-
218 PM EDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ERIE COUNTY THROUGH
300 PM EDT...
At 218 PM EDT, Doppler radar was tracking a strong thunderstorm near
Albion, or near Conneaut, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Erie, Edinboro, Girard, Waterford, Albion, Northwest Harborcreek,
Lawrence Park, Wesleyville, Lake City, Cranesville, Platea, McKean,
Northwest Harborcr, and Avonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4191 7984 4184 8029 4185 8032 4200 8044
4204 8031 4212 8016 4212 8013 4213 8015
4213 8012 4217 7999
TIME...MOT...LOC 1818Z 253DEG 20KT 4192 8044
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GaruckasPreliminary Local Storm Report
National Weather Service Cleveland OH
220 PM EDT Sat Aug 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM Hail 2 NW Glenwillow 41.38N 81.50W
08/17/2024 E0.70 Inch Cuyahoga OH Public
Half inch to dime size hail.
&&Special Weather Statement
National Weather Service Cleveland OH
235 PM EDT Sat Aug 17 2024
OHZ011-013-171930-
Geauga OH-Cuyahoga OH-
235 PM EDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT GEAUGA AND EAST CENTRAL CUYAHOGA
COUNTIES THROUGH 330 PM EDT...
At 235 PM EDT, Doppler radar was tracking a strong thunderstorm over
Solon, or 15 miles east of Cleveland, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Solon, South Russell, Middlefield, Burton, Parkman, Chagrin Falls,
Huntsburg, Orange, Moreland Hills, Claridon, Bentleyville,
Bainbridge, Hunting Valley, and Aquilla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4144 8100 4135 8100 4136 8145 4143 8147
4161 8106
TIME...MOT...LOC 1835Z 254DEG 16KT 4140 8140
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GaruckasThe Cleveland radar (KCLE), 140 km away, was scanning. The volume nearest the first event began at 18:47 UTC.
4 thunderstorm wind. Local standard time, as filed.
Tree downed about one-mile northwest of Platea.
Tree downed about two-miles SSE of Fairview.
Tree downed about four-miles SSE of Conneautville.
Tree downed about one-mile NNW of Harmonsburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230057, 1230058, 1230059, 1230060.